A Caltech Library Service

On the minimum oscillatory character of spherical seismic pulses

Dix, C. Hewitt (1949) On the minimum oscillatory character of spherical seismic pulses. Geophysics, 14 (1). pp. 17-20. ISSN 0016-8033. doi:10.1190/1.1437452.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Compressional seismic pulses, such as originate from an explosion in a shot hole, can be discussed generally without reference to the non-linear effects, such as heating, fracturing and other departures from Hooke's law, in the neighborhood of the shot. A pulse of finite length from front to back is considered in the present note. It is shown that such a pulse is not as arbitrary as the general solution of the spherical wave equation would indicate, but the dilatation must change algebraic sign at least twice within the pulse. Thus the pulse must generally be, to this minimal extent, oscillatory if the front and rear regions are to be quiet.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1949 Society of Exploration Geophysicists. Manuscript received by the Editor August 7, 1948.
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological Sciences470
Issue or Number:1
Record Number:CaltechAUTHORS:20220325-215659492
Persistent URL:
Official Citation:Charles Hewitt Dix; On the minimum oscillatory character of spherical seismic pulses. Geophysics 1949; 14 (1): 17–20. doi:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:114083
Deposited By: Tony Diaz
Deposited On:25 Mar 2022 22:12
Last Modified:25 Mar 2022 22:12

Repository Staff Only: item control page